Pennsylvania, 2021Tornadoes and Damaging Winds in Pennsylvania, October 16, 2021
October 16, 2021 · NWS PBZ · 18 events in 4 counties and zones
A lone supercell, that advanced along a cold front, formed in the early morning hours of October 16th. This cell had a history of tornadoes before tracking into eastern Ohio and western PA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- $750,000
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lone supercell, that advanced along a cold front, formed in the early morning hours of October 16th. This cell had a history of tornadoes before tracking into eastern Ohio and western PA. The supercell was located near a mesoscale low and/or mesoscale vortex, which supported locally enhanced helicity. Furthermore, this cell was in an area of relatively stronger low-level instability. Surface dew points were favorable, low/mid 60s, prior to touch down and there were backed surface winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Oct 16, 2:00 AM EST, 3 hours 6 minutes earlier.
Area forecast discussion, Oct 16, 2:00 AM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
300 AM EDT Sat Oct 16 2021
.SYNOPSIS...
Showers and isolated thunderstorms are expected part of today as a
cold front crosses the region. Scattered showers are still possible,
mainly north of Pittsburgh, tonight and Sunday as an upper level
trough crosses. Dry weather returns by early next week under high
pressure.
&&
.NEAR TERM /THROUGH TODAY/...
Maintained categorical POPs this morning with ample deep layer
moisture, shortwave and jet supported ascent, associated with the
approach and passage of a cold front. Instability is limited across
the region, though strong shear should support a limited strong to
severe thunderstorm potential mainly across OH erly this morning.
Will monitor these trends. The isolated thunderstorm potential should
end with FROPA.
Isolated to scattered showers are expected behind the front as a
deepening upper trough crosses the Great Lakes/Ohio Valley regions. A
tightening pressure gradient and mixing behind the front should also
result in gusty W wind between 20 and 30 mph. Expect high
temperatures to be reached this morning, and then slowly fall through
the day in cold advection.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
Isolated to scattered showers are expected, mainly from PIT north,
tonight and Sunday as a reinforcing trough axis crosses the Great
Lakes/Upr OH Valley regions, and some lake enhancement occurs in a
WNW boundary layer flow. Lake-850 temperature differences around 20
deg C are expected to produce this lake enhancement.
Rain chances should end Sunday night as the trough axis shifts east,
boundary layer flow backs, and sfc high pressure builds across the
region. Seasonable temperatures are expected through the period.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Dry and gradually warmer weather is expected through mid week as a
ridge builds across the Eastern CONUS. A fast moving trough in an
amplified pattern should return shower chances Thursday and Friday as
it approaches/crosses the Upper Ohio Valley region.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
On and off showers and isolated storms are expected overnight. This
will lead to a significant drop in cigs and vis late tonight. Rain
chances will diminish during the morning, as the front pushes
eastward. However, deep cold air advection will keep cigs in the
MVFR/IFR range through the afternoon and into early evening.
.Outlook...
Chances are moderate that VFR will prevail for sites south/southwest
of PIT. Moisture from Lake Erie and cold advection under NW flow
will likely keep cigs in FKL/DUJ/BVI at low MVFR.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
Hazardous weather outlook, Oct 16, 2:05 AM EST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
305 AM EDT Sat Oct 16 2021
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-170715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
305 AM EDT Sat Oct 16 2021
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 16, 3:31 AM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
431 AM EDT Sat Oct 16 2021
OHZ039-040-049-050-058-059-160900-
Guernsey OH-Jefferson OH-Tuscarawas OH-Harrison OH-Belmont OH-
Carroll OH-
431 AM EDT Sat Oct 16 2021
...A STRONG THUNDERSTORM WILL IMPACT HARRISON...CENTRAL JEFFERSON...
NORTHEASTERN GUERNSEY...SOUTHERN CARROLL...NORTHWESTERN BELMONT AND
SOUTHEASTERN TUSCARAWAS COUNTIES THROUGH 500 AM EDT...
At 430 AM EDT, Doppler radar was tracking a strong thunderstorm near
Freeport, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cadiz, Freeport, Wintersville, Antrim, Hopedale, Flushing,
Smithfield, Adena, Jewett, Amsterdam, Richmond, and Holloway.
This includes Interstate 70 in Ohio between mile markers 193 and 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4004 8133 4020 8145 4052 8082 4029 8065
TIME...MOT...LOC 0830Z 239DEG 43KT 4017 8130
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHLocal storm report, Oct 16, 4:01 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 AM EDT SAT OCT 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 AM TSTM WND DMG 3 S NEW CONCORD 39.95N 81.74W
10/16/2021 MUSKINGUM OH SOCIAL MEDIA
TREES DOWN
&&
EVENT NUMBER PBZ2102406
07Special weather statement, Oct 16, 4:37 AM EST, 29 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
537 AM EDT Sat Oct 16 2021
OHZ041-050-PAZ020-021-029-WVZ001-161015-
Jefferson OH-Columbiana OH-Beaver PA-Washington PA-Allegheny PA-
Hancock WV-
537 AM EDT Sat Oct 16 2021
...A STRONG THUNDERSTORM WILL IMPACT THE AREA THROUGH 615 AM EDT...
At 537 AM EDT, Doppler radar was tracking a strong thunderstorm near
New Cumberland, or 8 miles northwest of Steubenville, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Weirton, Steubenville, Franklin Park, East Liverpool, Aliquippa,
Beaver Falls, Monaca, Wellsville, Economy, Ambridge, New Brighton,
and Toronto.
This includes the following highways...
Pennsylvania Turnpike between mile markers 14 and 16.
Interstate 376 in Pennsylvania between mile markers 31 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4036 8075 4052 8087 4082 8029 4058 8011
TIME...MOT...LOC 0937Z 240DEG 29KT 4048 8073
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHTornado, Beaver
- When
- October 16, 5:06 AM EST to 5:07 AM EST
- Where
- Beaver County, 1.17 mi E of Midland to 0.58 mi W of Shippingport
- Rating
- EF0
- Path length
- 0.94 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.627, -80.428
A EF0 tornado touched down in the town of Shippingport early|Saturday morning before daybreak. The damage was located on |Second Avenue with three trees being uprooted. The tornado |traveled east and blew the roof off a pavilion behind the |Shippingport municipal building then continued to uproot and tear |off large branches until it lifted before reaching Shippingport|Hill Road. Estimated Maximum Wind Speed...95 mph.
Tornado, Beaver
- When
- October 16, 5:16 AM EST to 5:18 AM EST
- Where
- Beaver County, 0.28 mi N of Stobo to 0.67 mi NNW of Freedom
- Rating
- EF1
- Path length
- 2.11 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.674, -80.270
A new tornado, from the same storm cell that affected Shippingport earlier, touched down in the Jackson Ave area of Monaca then continued east, uprooting hardwood and softwood trees. A car windshield was damaged due to a tree falling on it on the aforementioned street. Tree damage was visible along Elkhorn Road with numerous hardwood trees down. A mobile home lost its roof due to the storm. There was a brief lull in the damage as the tornado crossed the Ohio River into Freedom. The damage quickly picked up with damage observed on 4th Ave. The worst damage |was observed on this side of the river.
Scattered down trees and large branches were visible along 9th Ave Ext into New Sewickley Township. At the top of the hill and points east along Harvey Run Road at least 30 trees were uprooted. There was no structural damage observed apart from the awning of a front porch in the city of Freedom, which was displaced by a falling tree.|Estimated Maximum Wind Speed...85 mph.
Thunderstorm Wind, Beaver
- When
- October 16, 5:19 AM EST
- Where
- Beaver County, 0.87 mi NE of East Rochester
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.710, -80.220
Social media reports of damage to trees and sheds.
Thunderstorm Wind, Butler
- When
- October 16, 5:20 AM EST
- Where
- Butler County, 1.25 mi ENE of Glen Eden
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.740, -80.100
A citizen reported that a large tree was uprooted.
Thunderstorm Wind, Butler
- When
- October 16, 5:30 AM EST
- Where
- Butler County, 0.69 mi N of Criders Corners
- Measured
- 75 kt (86 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.690, -80.100
Social media report of multiple trees damaged in Cranberry Township. A NWS Storm Survey concluded this was caused by straight line winds.
Thunderstorm Wind, Butler
- When
- October 16, 5:34 AM EST
- Where
- Butler County, 0.87 mi SE of Buhls
- Measured
- 75 kt (86 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.790, -80.040
A large oak tree snapped and toppled over on Old Route 68. A NWS Storm Survey concluded this was caused by straight line winds.
Thunderstorm Wind, Butler
- When
- October 16, 5:53 AM EST
- Where
- Butler County, 1.04 mi W of East Butler
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 40.880, -79.850
Cluster of 3 large trees snapped, but no damage to anything in adjacent mobile home park or surrounding woodlands.
Thunderstorm Wind, Butler
- When
- October 16, 6:04 AM EST
- Where
- Butler County, 0.52 mi W of Chicora
- Measured
- 80 kt (92 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 40.950, -79.740
Large trees snapped near the base in the vicinity of Chicora.
Thunderstorm Wind, Butler
- When
- October 16, 6:26 AM EST
- Where
- Butler County, 0.24 mi SE of Glen Eden
- Measured
- 75 kt (86 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 40.727, -80.117
Trees snapped and uprooted in this region.
Thunderstorm Wind, Clarion
- When
- October 16, 6:40 AM EST
- Where
- Clarion County, 2.6 mi W of Sloan Gap
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.100, -79.380
Multiple reports of trees down on Divens Road, damage to a house on South Reidsburg Road.
Thunderstorm Wind, Clarion
- When
- October 16, 6:41 AM EST
- Where
- Clarion County, 2.14 mi SSE of Reidsburg
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.120, -79.390
Social media pictures of snapped trees and power lines down along Reisburg Road in Monroe Township.
Thunderstorm Wind, Clarion
- When
- October 16, 6:42 AM EST
- Where
- Clarion County, 1.25 mi WNW of Limestone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.140, -79.350
An Emergency Manager reported multiple trees down and roof damage to two homes in Monroe and Millcreek Township.
Thunderstorm Wind, Jefferson
- When
- October 16, 6:55 AM EST
- Where
- Jefferson County, 0.52 mi W of Summerville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.120, -79.190
A 911 Call Center reported damage to multiple utility poles and trees.
Thunderstorm Wind, Jefferson
- When
- October 16, 7:03 AM EST
- Where
- Jefferson County, 2.81 mi S of Sigel
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.240, -79.110
A 911 Call Center reported multiple trees down in Eldred Township.
Thunderstorm Wind, Jefferson
- When
- October 16, 7:03 AM EST
- Where
- Jefferson County, Sigel
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.280, -79.120
A social media report of multiple trees down in this area.
Tornado, Jefferson
- When
- October 16, 7:08 AM EST to 7:09 AM EST
- Where
- Jefferson County, 6.05 mi NE of Sigel to 6.24 mi NE of Sigel
- Rating
- EF1
- Path length
- 0.58 mi
- Path width
- 260 yd
- Continued into
- Elk, Pa (CTP)
- Property damage
- $150,000
- Crop damage
- $750,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.350, -79.050
The National Weather Service in Pittsburgh conducted a tornado survey along the Clarion River that straddles Jefferson and Elk County.
A weak EF0 tornado moved north northeast shortly after daybreak on Saturday October 16th. This resulted in damage to softwood and hardwood trees along the Jefferson County side of the Clarion River along State Route 949. More significant damage (EF1) was observed on the Elk County side, along River Road. The tornado lifted just prior to reaching Bridge Road. Estimated Maximum Wind Speed...85 mph.
Estimated cost of damage was provided by the county emergency manager.
Thunderstorm Wind, Jefferson
- When
- October 16, 7:14 AM EST
- Where
- Jefferson County, 3.49 mi N of Munderf
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.330, -78.960
A 911 Call Center reported multiple phone lines and severe poles down along Route 949; road was closed at one point.
Thunderstorm Wind, Jefferson
- When
- October 16, 7:16 AM EST
- Where
- Jefferson County, 1.71 mi ESE of (Duj)dubois-Jefferso
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.170, -78.870
A 911 Call Center reported electrical lines down on MC Vitty Road in Washington Township.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, October 16, 202149 events
- Tornado in Pennsylvania, October 16, 20211 injured · $20,000 · EF1 · 1 event
- Damaging Winds in Pennsylvania, October 16, 2021$43,000 · 52 kt wind · 4 events
- Damaging Winds in New York, October 16, 2021$33,000 · 55 kt wind · 9 events
- Tornadoes and Damaging Wind in Ohio, October 16, 2021EF1 · 3 events
- Damaging Winds in Vermont, October 16, 2021$20,000 · 50 kt wind · 5 events
- Damaging Winds in New York, October 16, 202160 kt wind · 10 events
- Drought in Oklahoma, October 16 to 31, 20217 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, October 16, 202155 kt wind · 6 events
- Damaging Winds in New York, October 16, 2021$8,000 · 50 kt wind · 5 events
- Drought in Texas, October 16 to 31, 20214 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, October 16, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987665, 987667, 987671, 987672, 987673, 987674, 987675, 987676, 987678, 987679, 987680, 987682, 987684, 987685, 987687, 987670, 987688, 987690.